2 doctors weighed in:

Can low blood sodium be caused by taking hctz (hydrochlorothiazide) for long time?

2 doctors weighed in
Dr. Sewa Legha
Internal Medicine - Oncology

In brief: Yes it can be

It depends on the dose of hctz (hydrochlorothiazide).
Anything over 50mg a day can cause loss of sodium and potassium.

In brief: Yes it can be

It depends on the dose of hctz (hydrochlorothiazide).
Anything over 50mg a day can cause loss of sodium and potassium.
Dr. Sewa Legha
Dr. Sewa Legha
Thank
Dr. Howard Min
Internal Medicine - Cardiology

In brief: Yes

Hyponatremia, or low blood sodium is a known and potentially very dangerous side effect of hydrochlorothiazide (hctz).
It can happen in people at any point in therapy, even if the medication had been well tolerated for years. It tends to happen more often in the elderly. If it occurs, once properly treated, the patient should not go back on thiazide-type diuretics again.

In brief: Yes

Hyponatremia, or low blood sodium is a known and potentially very dangerous side effect of hydrochlorothiazide (hctz).
It can happen in people at any point in therapy, even if the medication had been well tolerated for years. It tends to happen more often in the elderly. If it occurs, once properly treated, the patient should not go back on thiazide-type diuretics again.
Dr. Howard Min
Dr. Howard Min
Thank
Get help from a real doctor now
Dr. Peter Kurzweil
Board Certified, Internal Medicine
46 years in practice
16M people helped
Continue
108,000 doctors available
Read more answers from doctors